Tag: ACE inhibitor
Kaptopril is a first-line blood-lowering drug (antihypertensive) that belongs to the class of ACE inhibitors. In addition to lowering blood pressure, this hypertensive drug is also useful in the treatment of cough chronic renal failure and heart failure. Although generally well tolerated in patients, but there are side effects are quite disturbing, which can cause a dry cough.
What and how captopril and other class of ACE inhibitor hypertension drugs cause this effect, consider the following explanation.
What is captopril and ACE inhibitor?
ACE stands for Angiotensin-converting enzyme. Angiotensin is a chemical compound that causes arterial blood vessels to become tight. ACE inhibitors (ACE inhibitors) help the body produce less angiotensin, which helps blood vessels become sagging, thus ultimately lowering blood pressure.
The drugs included in the class of ACE inhibitors are easy to remember because they are all endemic, ie benazepril HCl, captopril, enalapril maleate, fosinopril sodium, lisinopril, moexipril, perindropil, quinapril HCl, ramipril, and trandolapril.
Is it true that taking an ACE inhibitor class of hypertension drugs makes a cough?
Dry cough is reported to occur in 5 to 20 percent of patients treated with ACE inhibitors. In the ONTARGET study, ramipril caused a severe cough that should be discontinued and this effect was observed in 4.2 percent of patients taking ramipril. So, not everyone will experience a cough after taking this hypertension medication.
Coughing does not necessarily occur after drug use, but usually starts within one to two weeks of therapy. However, it can also appear pending up to six months. Interestingly, when viewed from the sex, female patients togel online are more often affected by this cough side effects than men.
This cough occurs due to drug induction, so it will heal when drug use is stopped. Usually the cough recovers within 1-4 days after the therapy is stopped, but can also take up to 4 weeks. If patients are taking the same medication or different medication but still in the ACE inhibitor class, there will usually be a dry cough again.
In asthma patients taking ACE inhibitors, there is no cough improvement, but may be accompanied by bronchospasm.
How does ACE inhibitor cause dry cough side effects?
The exact mechanism is not yet known clearly. However, an increase in certain compounds after administration of the drug may have a large share. The compounds are local kinin, substance P, prostaglandin, or thromboxane.
Kinin (bradykinin) and P substance are treated by the ACE enzyme. When ACE is inhibited by captopril and other hypertension drugs of the same class, it increases. The presence of high levels of kinin can further cause bronchial irritation and coughing through increased production of prostaglandins, which can then stimulate C aferutent fibers in the respiratory tract.
Another mechanism that is believed to be activation of the arachidonic acid pathway is due to the inhibition of the ACE enzyme. When this pathway is active, it will increase thromboxane levels, which in turn leads to bronchoconstriction (narrowing of the airways) so you cough.
How to treat dry cough due to the use of ACE inhibitors?
Nonsteroidal anti-inflammatory drugs (NSAIDs) and aspirin have been reported to reduce cough caused by the side effects of ACE inhibitors. However, these results have not been studied king4d again in large trials, and some experts do not recommend it.
Therefore, the best solution is to consult your doctor directly. Your doctor may suggest stopping therapy and / or prescribing another class of antihypertensive medications that suits your health condition.